Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 228, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 12:44 AM CDT for McPherson County, Saline County, Kansas. It was in force for 76 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 12:44 AM CDT (05:44 UTC)
- Expired
- Jul 6, 2004, 2:00 AM CDT
- In force
- 76 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 1:11 AM CDT | TSTM WND GST 60 | 2 Nnw Brookville, KS | |
| Jul 6, 1:11 AM CDT | TSTM WND GST 60 | 5 W Mcpherson, KS | |
| Jul 6, 1:22 AM CDT | TSTM WND GST 72 | Salina, KS | REPORTED BY ASOS AT SALINA AIRPORT. |
| Jul 6, 1:25 AM CDT | TSTM WND GST 58 | Lindsborg, KS | REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 060544
SVRICT
KSC113-169-060700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1243 AM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALINE COUNTY IN CENTRAL KANSAS
MCPHERSON COUNTY IN CENTRAL KANSAS
* UNTIL 200 AM CDT.
* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
OF EXIT 233 ON INTERSTATE 70 TO 6 MILES EAST OF GENESEO TO 2 MILES
SOUTH OF STERLING...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF
SALINA TO 23 MILES NORTHWEST OF MCPHERSON TO 17 MILES NORTHWEST OF
HUTCHINSON...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR GLENDALE AND EXIT 238 ON INTERSTATE 70 AROUND 1255 AM CDT...
NEAR MARQUETTE AROUND 100 AM CDT...
NEAR SMOLAN AROUND 115 AM CDT...
NEAR LINDSBORG AROUND 120 AM CDT...
NEAR SALINA AROUND 125 AM CDT...
NEAR MCPHERSON AROUND 130 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
THIS IS A DANGEROUS LINE OF STORMS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
AND MCPHERSON COUNTIES UNTIL 200 AM CDT.
LAT...LON 3892 9791 3852 9791 3819 9789 3819 9751
3851 9739 3893 9740
$$
/DARMOFAL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 10:10 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT MON JUL 5 2004 .DISCUSSION... MESOSCALE UPDATE SVR TSTM WATCH OUT FOR ENTIRE FCST AREA TIL 4 AM. DESPITE CLUSTER IN NRN OK, WEAK CONVERGENCE AND CAP PREVENTING MUCH IN THE WAY OF ADDNL DVLPT. HOWEVER IN THE LAST COUPLE OF VOLUME SCANS NEW ECHOES ALF HAVE DVLPD JUST WEST OF ICT...LKLY FM INCRG LLVL JET. MAIN SHOW STILL XPCTD WITH THE NOW ROUTINE NIGHTLY MCS CURRENTLY IN NW KS. ANTICIPATE PREFERRED DVLPMT WL BE IN WRN HALF OF FCST AREA ALG ERN EDGE OF DEEPER H85 MSTR AND PROXIMITY TO LLVL JET. MORE QUESTIONABLE HOW STRONG STORMS WL BE FURTHER E. HOWEVER GIVEN IMPRESSIVE CAPE, CANNOT RULE OUT SVR TSTMS REGIONWIDE. HOWERTON .PREVIOUS DISCUSSION... 550 PM CDT MON JUL 5 2004 MESOSCALE UPDATE EXTREMELY UNSTABLE AIRMASS IN PLACE OVER SCTRL/SE KS INTO NE OK. MONITORING TO SEE IF ISOLATED CONVECTION CAN TAKE PLACE ALONG MOISTURE GRADIENT N OF A HUT-EWK LINE. MAY INITIALLY BE LIMITED BY SUBSIDENCE IN WAKE OF INITIAL SHORTWAVE...MAY CHANGE AS EVENING PROGRESSES AS NEXT WAVE APPROACHES AND LLJ GETS GOING. WILL CONTINUE TO MONITOR. MAIN SHOW EXPECTED TO BE LATE TNGT AS CONVECTION OVR WRN NE/ERN CO ORGANIZES AND HEADS SE TWRD CTRL KS. WOLF ------------------------------------------------ 240 PM CDT MON JUL 5 2004 .DISCUSSION... PREPARING FOR NEXT ROUND OF RAINFALL TONIGHT. MOIST, VERY UNSTABLE AIRMASS IN PLACE OVER MUCH OF FCST AREA. INITIAL SHORTWAVE EXITING THIS AFTERNOON...THINK WEAK SUBSIDENCE IN WAKE OF WAVE MAY INHIBIT CONVECTIVE DEVELOPMENT THROUGH THE EVENING (EXCEPT FAR SE KS WHERE NOT YET BEHIND SHORTWAVE AXIS). WILL HAVE LOW EVENING POPS IN FAR SE KS FOR THIS EVENING. MODELS SHOW GOOD SIGNAL FOR CONVECTIVE SYSTEM TO DEVELOP OVER ERN CO/NW KS THIS EVENING...AND SLIDE ESE ACROSS CTRL KS LATE TNGT ON NOSE OF LLJ...REACHING SE KS TWRD DAWN. WILL CONTINUE FLOOD WATCH TONIGHT GIVEN LOW FFG VALUES. INCREASING POPS TO LIKELY/CATEGORICAL AFTER MIDNIGHT. MIGHT SEE A HIGH WIND THREAT WITH CONVECTION LATE TNGT AS SYSTEM DEVELOPS COLD POOL. CHANGE IN THE PATTERN TO WEAK SW FLOW BY END OF WEEK WITH RIDGING BUILDING OVER THE CENTRAL STATES. SHOULD LEAD TO DRIER WEATHER WITH HIGH TEMPS RISING BACK ABOVE 90 DEGREE MARK. EXPECT MCS TRACK TO BE MORE OVER NEBRASKA FOR NEXT WEEKEND...BUT WE COULD SEE BOUNDARY MOVE AS FAR SOUTH AS NRN KS...SO HAVE SLIGHT CHANCE POPS FOR OUR CTRL KS COUNTIES DURING THE NIGHTTIME HOURS. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 82 62 89 / 70 40 10 10 HUTCHINSON 63 83 62 89 / 80 20 10 10 NEWTON 65 82 62 88 / 80 40 10 10 ELDORADO 66 82 63 87 / 70 60 10 10 WINFIELD-KWLD 67 82 64 88 / 60 60 10 10 RUSSELL 61 83 59 89 / 80 10 5 10 GREAT BEND 63 83 60 89 / 80 10 10 10 SALINA 64 83 61 89 / 80 20 5 10 MCPHERSON 64 83 62 88 / 80 20 10 10 COFFEYVILLE 69 82 65 86 / 50 60 20 10 CHANUTE 69 82 63 86 / 50 60 20 10 IOLA 69 82 63 86 / 50 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA. &&
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT MON JUL 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/KETCHAM
In the hours before
Local storm report, Jul 5, 11:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1141 PM TSTM WND GST LURAY 39.12N 98.69W
07/05/2004 67 MPH RUSSELL KS BROADCAST MEDIA
REPORTED BY KSN WEATHER LAB SITE.
&&
BRWLocal storm report, Jul 5, 11:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1141 PM TSTM WND GST RUSSELL 38.89N 98.85W
07/05/2004 61 MPH RUSSELL KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jul 6, 12:11 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 5 SW SYLVAN GROVE 38.97N 98.47W
07/06/2004 0.75 INCH LINCOLN KS TRAINED SPOTTER
1211 AM TSTM WND GST 5 SW SYLVAN GROVE 38.97N 98.47W
07/06/2004 60 MPH LINCOLN KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 6, 12:21 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 5 SSW BUSHTON 38.45N 98.44W
07/06/2004 0.75 INCH RICE KS TRAINED SPOTTER
1220 AM TSTM WND GST 5 SSW BUSHTON 38.45N 98.44W
07/06/2004 60 MPH RICE KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 6, 12:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 8 W LINCOLN 39.04N 98.30W
07/06/2004 60 MPH LINCOLN KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jul 6, 12:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST 4 W ELLSWORTH 38.74N 98.30W
07/06/2004 60 MPH ELLSWORTH KS LAW ENFORCEMENT
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 75 min |
| Jul 6, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 36 min |
| Jul 6, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jul 6, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jul 6, 2:12 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jul 6, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 6, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| Jul 6, 4:39 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jul 6, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 53 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.